Alert archive / Virginia / Special Weather Statements in 2020

Special Weather Statement, NWS Blacksburg, VA

April 7, 2020Buckingham County, Virginia

NWS Blacksburg, VA issued this special weather statement at Apr 7, 2020, 5:13 PM EDT for Buckingham County, Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2020, 5:13 PM EDT (21:13 UTC)
Expired
Apr 7, 2020, 6:15 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA

County Buckingham County, VA

The radar

The Roanoke radar (KFCX), 151 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

152 
WWUS81 KRNK 072113
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
513 PM EDT Tue Apr 7 2020

VAZ046-047-072215-
Buckingham-Appomattox-
513 PM EDT Tue Apr 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN APPOMATTOX AND 
BUCKINGHAM COUNTIES...

At 512 PM EDT, a strong thunderstorm was located over Bent Creek,
moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Buckingham...
Dillwyn...
Bent Creek...
Toga...
Sheppards...
Andersonville...
and Gold Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3757 7830 3733 7848 3733 7852 3735 7853
      3735 7855 3737 7858 3740 7859 3734 7860
      3744 7893 3750 7892 3752 7889 3753 7890
      3754 7886 3754 7882 3757 7881 3759 7883
      3760 7881 3762 7882 3769 7825
TIME...MOT...LOC 2112Z 277DEG 22KT 3752 7882 

$$

KK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Apr 7, 2:45 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 7, 2:45 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
245 PM EDT Tue Apr 7 2020

.SYNOPSIS...
A nearly stationary boundary was located from Western
Pennsylvania to Eastern Virginia this afternoon, while
a cold front was noted across the northern Missouri Valley. This
cold front will move into our region Wednesday ahead of a
stronger cold front that will quickly push through our area
Thursday. Showers and thunderstorms, some with locally gusty
winds and hail will be possible Wednesday and Thursday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 245 PM EDT Tuesday...

Showers and thunderstorms continue to develop along the northern
edge of of an instability axis in a zone of warm air advection.
Many of the short range and high-res models have performed very
poorly, with the 16Z HRRR and 12Z NAMNest showing no precip in
our area at 18Z. Considering CAPES are 500-1000 J/KG and
effective bulk shear values are over 35-40 knots, expect
additional thunderstorms to develop during the daytime hours
with the potential for hail and locally damaging winds.

This activity should diminish with loss of heating, but then our
attention turns to an approaching cold front from the north with
will generate a line (or MCS) of showers and storms that many
of the high res models agree push into our forecast area before
or around dawn Wednesday. Increased winds overnight, especially
in the higher elevations as a low level jet strengthens. This
also will keep temps on the warm side of guidance values,
especially at BLF.

On Wednesday, this boundary pushes south into our forecast area,
and while there is uncertainty about the amount of clearing
after morning showers/storms, we expect enough heating to again
generate scattered showers and storms. HREF output showing CAPES
in excess of 1000 J/KG where moisture (which is expected to be
deeper compared to today) will be pooling, primarily south of
Highway 460. Threat for large hail and damaging winds is
possible, and may be higher than today. Stayed close to the
previous forecast for highs on Wednesday, but confidence lower
behind the boundary in BLF/LWB where spread in the guidance is
large.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 210 PM EDT Tuesday...

After the afternoon convection from Wednesday dies off and moves to
our east, focus turns to a cold front that will arrive early
Thursday morning. Confidence is high now that there will be some
embedded convection with this line when it arrives thanks to CAPE
values up to 500j/kg. Likewise, shear/helicity will increase ahead
of the line, but guidance keeps a bulk of the greatest amounts to
out north. It'll be worth keeping an eye on in case anything isolated
severe occurs.

After the fronts passage Thursday, our warmer weather takes leave
and allows cooler weather to return. Along with the cold air return,
gusty NW flow sets in. The western half of the CWA is highlighted by
40-50kt 850 winds aloft that could very likely mix down Thursday
night into Friday. Still not confident if we will need a headline
out for the wind or not, but certainly watching to see if something
will be needed. Obviously with stout NW flow, upslope should be
expect. Confidence is increasing in some light snow showers
overnight into Friday. Don't get excited though. Most snow that
falls will melt on contact with the round with such warm ground
temps. Right now, only western Greenbrier should expect any
accumulating snowfall (less than .5").

Upslope tappers off midday Friday as NW wind gradually diminishes.
After that, we prep for a dry Friday night which should bring a big
shock temperature wise given the recent warm weather. Waking up
Saturday, much of the west will be waking up to below freezing
temps, with parts of the east not far from it. That said, with the
growing season started for the east, frost will be of concern.

After the cold start Saturday, the remainder of the day looks high
and dry with lots of sunshine to try and warm things up in the
afternoon.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 200 PM EDT Tuesday...

Guidance continues to get a better handle on the pressure system
that is currently sitting off the California coast. Late in the
week, this low gets kicked onshore and crosses across the southern
U.S., eventually shifting northward to the Mid-Atlantic. Timing has
come into much better agreement, with first a warm front lifting
northward across the area early to mid day Sunday. With the warm
front comes a return of warmer weather. By Sunday night, the cold
front associated with this low will then cross the region. Total
rainfall with this system looks pretty beefy compared to some of the
rain events we've had recently. Right now, rain amounts could range
between 1-2".

After Sunday's system exits, we cool off again for Monday, though
not like what happens this Thursday/Friday. Guidance hints that NW
flow will establish some upslope showers Monday into Tuesday. Precip
type at the moment remains rain, but temperature profiles will need
to be watched over the coming days as new guidance arrives. Any area
that would have the potential for snowfall would again be most
likely western Greenbrier, similar to this coming Friday AM.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 130 PM EDT Tuesday...

Scattered thunderstorms will periodically move near or over
many TAF sites this afternoon before storms gradually wane this
evening. The best chance for precipitation will be south of KLWB
to KBLF, with KDAN most likely to experience thunder and even
small hail.

Outside of the showers and storms southwest winds gusting to
25-30 MPH will be possible for the reminder of the afternoon.
Winds may temporarily weaken this evening, before surging back
up, especially at higher elevations, as a low level jet
strengthens overnight.

An approaching cold front from the north will allow showers and
isolated thunderstorms to return to the area near or before dawn
on Wednesday, first impacting KLWB and KBLF before moving south.
In advance of this are of precipitation, MVFR cigs will develop
at these sites, with the potential for IFR cigs. These MVFR cigs
will continue through much of the morning on Wednesday.
Occasional showers and isolated storms will also impact KBCB,
KROA and KLYH on Wednesday, periodically reducing cigs and
vsbys to MVFR levels.

Extended Aviation Discussion...
A strong cold front crosses the area Thursday morning with
widespread MVFR conditions due to clouds and precipitation.
Winds will be strong and gusty behind the front Thursday night.

Confidence in the weather pattern Friday is low. In general
winds will be diminishing and ceilings should increase to VFR
except some lingering MVFR in the mountains.

Another system may bring rain our way later Saturday with sub-
VFR ceilings, though at the moment confidence is low.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PH
NEAR TERM...PH
SHORT TERM...RR
LONG TERM...RR
AVIATION...PH
Hazardous weather outlook, Apr 7, 4:20 AM EDT, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
420 AM EDT Tue Apr 7 2020

NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-044-058-059-
WVZ042>044-081100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Roanoke-Patrick-Franklin-Henry-Pittsylvania-
Halifax-Charlotte-Mercer-Summers-Monroe-
420 AM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are expected this afternoon and
tonight. A few of these thunderstorms could become severe producing
quarter-sized and possibly larger hail as well as damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are expected Wednesday and Thursday in
advance of a cold front which is expected to move through the region
Thursday. There is a marginal threat of severe thunderstorms both
days, mainly during the afternoon and evening. The main threat from
any strong to severe thunderstorms will be quarter-sized or larger
hail and damaging wind gusts.

In addition, strong gusty northwest winds are expected Thursday
afternoon into Friday behind the strong cold front. Winds may be
strong enough in some areas, especially along and west of the Blue
Ridge to require a Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible this afternoon and evening
with a greater likelihood of spotter activation Wednesday afternoon
and evening.

VAZ019-020-023-024-034-035-045>047-WVZ507-508-081100-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Eastern Greenbrier-Western Greenbrier-
420 AM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon, especially in
the vicinity of the I-64 corridor and northward, with isolated to
scattered thunderstorms further south of this region. Quarter-sized
or larger hail and damaging thunderstorm wind gusts are the main
threats with any severe thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are expected Wednesday and Thursday in
advance of a cold front which is expected to move through the region
Thursday. There is a marginal threat of severe thunderstorms both
days, mainly during the afternoon and evening each day. The main
threat from any strong to severe thunderstorms will be quarter-sized
or larger hail and damaging wind gusts.

In addition, strong gusty northwest winds are expected Thursday
afternoon into Friday behind the strong cold front. Winds may be
strong enough in some areas, especially along and west of the Blue
Ridge to require a Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, especially near the I-64 corridor
and northward this afternoon and evening, with spotter activation
also possible again Wednesday afternoon and evening.

RAB

In the hours before

Special weather statement, Apr 7, 2:16 PM EDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
216 PM EDT Tue Apr 7 2020

VAZ058-059-071845-
Halifax-Charlotte-
216 PM EDT Tue Apr 7 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHERN CHARLOTTE AND CENTRAL HALIFAX COUNTIES...

At 215 PM EDT, strong thunderstorms were clustered over northeast
Halifax and southern Charlotte Counties, between Nathalie and Saxe,
moving east at 25 mph.

Winds in excess of 30 mph and penny size hail are possible with
these storms.

Locations impacted include...
Redoak...
Clover...
Nathalie...
Scottsburg...
Mt Laurel...
Staunton River State Park...
and Crystal Hill.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3695 7848 3687 7851 3670 7865 3665 7859
      3669 7865 3669 7867 3688 7900 3699 7890
TIME...MOT...LOC 1813Z 291DEG 15KT 3690 7893

11
Special weather statement, Apr 7, 2:24 PM EDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
224 PM EDT Tue Apr 7 2020

NCZ003-004-071900-
Stokes-Surry-
224 PM EDT Tue Apr 7 2020

...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL SURRY AND SOUTHWESTERN STOKES COUNTIES...

At 222 PM EDT, a strong thunderstorm was located over Ararat, or near
Pilot Mountain, moving east at 20 mph.

Winds in excess of 30 mph and half inch, to penny size, hail are
possible with this storm.

Locations impacted include...
Pilot Mountain...
King...
Pilot Mountain State Park...
Pinnacle...
Ararat...
Capella...
and Hanging Rock State Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3626 8028 3626 8045 3638 8061 3644 8059
      3639 8027 3627 8028
TIME...MOT...LOC 1822Z 286DEG 19KT 3641 8054

11
Special weather statement, Apr 7, 2:40 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
240 PM EDT Tue Apr 7 2020

VAZ058-059-071900-
Halifax-Charlotte-
240 PM EDT Tue Apr 7 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN CHARLOTTE AND EAST CENTRAL HALIFAX COUNTIES...

At 239 PM EDT, a strong thunderstorm was located over Clover, moving
east at 25 mph.

Winds in excess of 30 mph and up to penny size hail are possible
with this storm.

Locations impacted include...
Redoak...
Clover...
Scottsburg...
Mt Laurel...
Staunton River State Park...
Dryburg...
and Wylliesburg.

LAT...LON 3670 7865 3669 7863 3668 7864 3669 7865
      3669 7866 3676 7880 3687 7878 3686 7852
TIME...MOT...LOC 1839Z 281DEG 22KT 3683 7873

11
Special weather statement, Apr 7, 4:18 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
418 PM EDT Tue Apr 7 2020

VAZ023-024-034-035-045-072045-
Botetourt-Amherst-Campbell-Rockbridge-Bedford-
418 PM EDT Tue Apr 7 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL
ROCKBRIDGE...CENTRAL CAMPBELL...EAST CENTRAL BOTETOURT...SOUTHERN
AMHERST...AND NORTHEASTERN BEDFORD COUNTIES AND THE CITY OF
LYNCHBURG...

At 417 PM EDT, a strong thunderstorm was located over Snowden, or
near Glasgow, moving southeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lynchburg...
Glasgow...
Big Island...
Forest...
Evington...
Coleman Falls...
and Madison Heights.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3750 7896 3716 7925 3752 7963 3771 7945
TIME...MOT...LOC 2017Z 302DEG 31KT 3758 7943

KK
Special weather statement, Apr 7, 4:42 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
442 PM EDT Tue Apr 7 2020

VAZ034-035-045-046-072115-
Amherst-Campbell-Bedford-Appomattox-
442 PM EDT Tue Apr 7 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN
APPOMATTOX...NORTHEASTERN CAMPBELL...AMHERST...AND NORTHEASTERN
BEDFORD COUNTIES AND THE CITY OF LYNCHBURG...

At 440 PM EDT, a strong thunderstorm was located near Falconerville,
or 8 miles southwest of Amherst, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lynchburg...
Amherst...
Concord...
Clifford...
Big Island...
Forest...
and Rustburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3725 7892 3742 7945 3762 7941 3769 7899
      3755 7890
TIME...MOT...LOC 2040Z 277DEG 23KT 3753 7919

KK
Special weather statement, Apr 7, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
513 PM EDT Tue Apr 7 2020

VAZ046-047-072215-
Buckingham-Appomattox-
513 PM EDT Tue Apr 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN APPOMATTOX AND
BUCKINGHAM COUNTIES...

At 512 PM EDT, a strong thunderstorm was located over Bent Creek,
moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Buckingham...
Dillwyn...
Bent Creek...
Toga...
Sheppards...
Andersonville...
and Gold Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3757 7830 3733 7848 3733 7852 3735 7853
      3735 7855 3737 7858 3740 7859 3734 7860
      3744 7893 3750 7892 3752 7889 3753 7890
      3754 7886 3754 7882 3757 7881 3759 7883
      3760 7881 3762 7882 3769 7825
TIME...MOT...LOC 2112Z 277DEG 22KT 3752 7882

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 11:34 AM EDTSpecial Weather StatementRNKCity of Lynchburg26 min
Apr 7, 12:13 PM EDTSpecial Weather StatementRNKCity of Roanoke32 min
Apr 7, 12:17 PM EDTSpecial Weather StatementRNKAppomattox28 min
Apr 7, 12:22 PM EDTSpecial Weather StatementRNKPatrick23 min
Apr 7, 1:22 PM EDTSpecial Weather StatementRNKMontgomery23 min
Apr 7, 1:54 PM EDTSpecial Weather StatementRNKHalifax21 min
Apr 7, 2:16 PM EDTSpecial Weather StatementRNKHalifax29 min
Apr 7, 2:40 PM EDTSpecial Weather StatementRNKHalifax20 min
Apr 7, 4:18 PM EDTSpecial Weather StatementRNKCity of Lynchburg27 min
Apr 7, 4:42 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg33 min
Apr 7, 2:24 PM EDTSpecial Weather StatementRNKStokes36 min

Nearby

Special Weather Statements in Virginia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.